Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Jul 28, 2021, 5:23 PM MDT for Summit County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2021, 5:23 PM MDT (23:23 UTC)
- Expired
- Jul 28, 2021, 6:00 PM MDT
- In force
- 37 min
- Issued by
- NWS Denver/Boulder, CO
County Summit County, CO
The radar
The Denver radar (KFTG), 133 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
286
WWUS85 KBOU 282323
SPSBOU
Special Weather Statement
National Weather Service Denver CO
523 PM MDT Wed Jul 28 2021
COZ034-290000-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
523 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMMIT AND SOUTHERN GRAND
COUNTIES UNTIL 600 PM MDT...
At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Silverthorne, or 58 miles west of Denver, moving northwest at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Silverthorne, Dillon and Keystone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Dillon, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3975 10615 3972 10614 3971 10612 3969 10612
3960 10606 3966 10607 3970 10610 3973 10611
3974 10613 3976 10610 3978 10611 3982 10603
3967 10588 3959 10606 3972 10621
TIME...MOT...LOC 2323Z 128DEG 5KT 3970 10605
$$
RPKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:07 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 28, 3:07 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 307 PM MDT Wed Jul 28 2021 .SHORT TERM...(This evening through Thursday) Issued at 305 PM MDT Wed Jul 28 2021 High pressure centered to the east and mostly clear skies are promoting hot temperatures this afternoon. Temperatures over the plains are rising into the mid to upper 90s/low 100s, and into the 80s over the higher elevations. The Denver area has broken the previous record of 98 as of 3 PM today. Showers continue to develop over the higher terrain this afternoon. Moisture and instability remains limited, but showers and weak storms are possible over the higher terrain into the evening hours. Some may contain gusty outflow winds. The upper level ridge will stay centered to the east of Colorado Thursday. Overall, hot and mostly dry conditions will persist over most of the region. However, HREF members indicate a slight increase in moisture tomorrow afternoon resulting in a chance of showers and storms. Confidence wavers for how much moisture will make it eastward into our area. MLCAPE values range from 600-1,000 J/kg. Therefore, scattered showers and weak thunderstorms are possible in the afternoon, mostly over the higher terrain. Model soundings show the plains to be moderately capped which may limit the potential for anything to initiate. Although, a few CAMs members show convection initiating over the plains and northeast corner (behind a weak frontal surge later tonight), so a chance of thunderstorms cannot be ruled out. Gusty outflow winds may be possible with the showers and storms. .LONG TERM...(Thursday night through Wednesday) Issued at 300 PM MDT Wed Jul 28 2021 ...CHANGE TO MORE ACTIVE AND COOLER WEATHER WITH POTENTIAL FOR HEAVY RAINFALL THIS WEEKEND... The dominating upper level high centered over Kansas will gradually elongate, weaken, and retrograde through the weekend. This will allow a cold front to push south across the area Friday night, bringing deeper moisture and a threat of heavy rainfall and flash flooding, especially to the recent burn areas. The main risk still appears to be shaping up for Saturday afternoon and night. For Thursday night, we'll see a continuation of showers and storms on the northern and western periphery of the upper high. Most of these should stay over the higher terrain or perhaps far northern border area, as anywhere closer to the center of the upper high (e.g. I-25 Corridor and plains) will be capped off by very warm temps at the top of the mixed layer. By Friday, we should begin to see more and somewhat stronger convective activity as most models are showing the edge of the deeper monsoonal moisture plume shift ever so slightly eastward. We're still not certain of this since the ridge is retrograding, but the weakening of the flow around it may allow this increase in moisture. We'll still keep the majority of the higher precipitation chances over the mountains and foothills, but keep chances in place across the I-25 Corridor and adjacent plains. The cold front will arrive Friday night, with a cooler and richer low level airmass advancing across the plains and back into the Front Range. This should set the stage for more numerous showers and thunderstorms and locally heavy rainfall Saturday and Saturday night. Favorable factors for heavy rain and threat of flash flooding include; Precipitable water values increasing to the 99th percentile, slow storm motions, upslope component could anchor showers/storms to the higher terrain, deep warm cloud depth, and a skinny CAPE profile. It's still not a certainty, as the upper ridge may slow arrival of best moisture and act as a weak cap. That said, the ingredients mentioned above means we'll be keeping a close eye on this potential over the next couple of days. We're seeing a fair amount of uncertainty regarding Sunday's weather. The airmass could become too stable or worked over by Saturday's rainfall to support much redevelopment. We may also lose our forcing from low level upslope. Thus, we could see lingering light rain/showers or redevelopment of convective storms with heavier rainfall. Right now, that would favor our southwest sections toward Summit and Park Counties. Temperatures will be much cooler with highs in the lower 80s expected behind the front Saturday, and perhaps highs staying in the 70s Sunday depending on how many lingering showers occur. Early next week should feature less convection over the plains, but the mountains may stay more active yet depending on how the upper level moisture plume evolves. That plume may end up shifting even farther west into Central and Western Colorado. We'll still have a threat of heavy rain from scattered storms as long as the plume doesn't shift too far west. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 205 PM MDT Wed Jul 28 2021 Expect VFR conditions through the period. As anticipated, showers have developed over the higher terrain,but are not expected to move onto the plains. Winds will become more southeasterly then turn clockwise back to drainage by the evening hours. Winds become northerly by the afternoon tomorrow. && .HYDROLOGY... Issued at 205 PM MDT Wed Jul 28 2021 There is a chance for scattered showers and thunderstorms tomorrow afternoon with higher chances of the higher elevations. The threat for flash flooding will be limited. Winds aloft will be quite weak which can support slow moving storms; however, instability and moisture will be fairly limited. By Friday, the threat of flooding increases a little as a moisture plume may shift south and east just far enough to bring a couple stronger storms into the area by late in the day. It looks like Cameron Peak and East Troublesome would see the bulk of this risk. A substantial increase in the flash flood threat is still expected Saturday and Saturday night, possibly lasting into Sunday. Ingredients for heavy rainfall and more significant flash flooding (especially burn areas) will include a deep monsoonal moisture plume, moist low level upslope flow into the Front Range, slow and repeating storms, and a deep warm cloud environment supporting efficient rainfall processes. Stronger storms in this time frame may be capable of producing 2 inches in less than an hour. While storms will be less numerous Monday through Wednesday, there will still be a threat of locally heavy rainfall. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Mensch LONG TERM...Barjenbruch AVIATION...Mensch HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jul 28, 11:08 AM MDT, 6 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1108 AM MDT Wed Jul 28 2021 COZ030>051-291715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1108 AM MDT Wed Jul 28 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Wednesday will be hot, with temperatures near 100 F across the plains. Isolated to scattered thunderstorms over and near the mountains in the afternoon and evening will bring light precipitation and gusty outflow winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hot temperatures, along with isolated late day showers and thunderstorms over the high country, can be expected again on Thursday. Moisture will begin to increase on Friday, with a limited threat of flash flooding in burn areas. The threat of flash flooding will likely increase by Saturday as a colf front and surge of monsoonal moisture arrive. The burn areas in the mountains and foothills will be most susceptible to the flooding impacts, however the I-25 Corridor and adjacent plains may also see heavy rain and localized flooding. The chance of showers and thunderstorms will decrease across the plains and I-25 Corridor early next week, but there will still be heavy rainfall possible along with the threat of flash flooding in the burn areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Jul 28, 5:23 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
523 PM MDT Wed Jul 28 2021
COZ034-290000-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
523 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMMIT AND SOUTHERN GRAND
COUNTIES UNTIL 600 PM MDT...
At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Silverthorne, or 58 miles west of Denver, moving northwest at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Silverthorne, Dillon and Keystone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Dillon, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3975 10615 3972 10614 3971 10612 3969 10612
3960 10606 3966 10607 3970 10610 3973 10611
3974 10613 3976 10610 3978 10611 3982 10603
3967 10588 3959 10606 3972 10621
TIME...MOT...LOC 2323Z 128DEG 5KT 3970 10605
RPKNearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.